Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 144, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 1, 2020, 8:14 PM CDT for 4 counties in Kansas. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2020, 8:14 PM CDT (01:14 UTC)
- Expired
- Jul 1, 2020, 9:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 137 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 8:24 PM CDT | HAIL 1.5 | 9 Sse Kendall, KS | . |
| Jul 1, 8:24 PM CDT | HAIL 1.5 | 9 Sse Kendall, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2659 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1707 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.8
The text
As transmitted.
022
WUUS53 KDDC 020114
SVRDDC
KSC067-075-093-187-020200-
/O.NEW.KDDC.SV.W.0144.200702T0114Z-200702T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
814 PM CDT Wed Jul 1 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Hamilton County in southwestern Kansas...
Southwestern Kearny County in southwestern Kansas...
Northwestern Grant County in southwestern Kansas...
Northeastern Stanton County in southwestern Kansas...
* Until 900 PM CDT/800 PM MDT/.
* At 814 PM CDT/714 PM MDT/, a severe thunderstorm was located 8
miles south of Kendall, moving south at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Hamilton, southwestern Kearny, northwestern Grant and
northeastern Stanton Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3784 10164 3791 10143 3765 10132 3764 10162
TIME...MOT...LOC 0114Z 345DEG 12KT 3781 10150
HAIL...1.75IN
WIND...60MPH
$$
GERARD2 follow-up statements
310
WWUS53 KDDC 020139
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
839 PM CDT Wed Jul 1 2020
KSC075-187-020148-
/O.CAN.KDDC.SV.W.0144.000000T0000Z-200702T0200Z/
Hamilton KS-Stanton KS-
839 PM CDT Wed Jul 1 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HAMILTON AND
NORTHEASTERN STANTON COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3791 10143 3765 10132 3764 10153 3782 10153
3783 10154 3787 10154
TIME...MOT...LOC 0138Z 345DEG 12KT 3773 10147
$$
KSC067-093-020200-
/O.CON.KDDC.SV.W.0144.000000T0000Z-200702T0200Z/
Kearny KS-Grant KS-
839 PM CDT Wed Jul 1 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHWESTERN KEARNY AND NORTHWESTERN GRANT COUNTIES...
At 838 PM CDT, a severe thunderstorm was located 12 miles northwest
of Ulysses, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Kearny and northwestern Grant Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3791 10143 3765 10132 3764 10153 3782 10153
3783 10154 3787 10154
TIME...MOT...LOC 0138Z 345DEG 12KT 3773 10147
HAIL...1.00IN
WIND...60MPH
$$
GERARD195
WWUS53 KDDC 020150
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
850 PM CDT Wed Jul 1 2020
KSC067-093-020200-
/O.EXP.KDDC.SV.W.0144.000000T0000Z-200702T0200Z/
Kearny KS-Grant KS-
850 PM CDT Wed Jul 1 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KEARNY AND
NORTHWESTERN GRANT COUNTIES WILL EXPIRE AT 900 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3791 10143 3765 10132 3764 10153 3782 10153
3783 10154 3787 10154
TIME...MOT...LOC 0150Z 345DEG 12KT 3770 10146
$$
GERARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 7:16 PM CDT, 58 minutes earlier.
Area forecast discussion, Jul 1, 7:16 PM CDT, 58 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 716 PM CDT Wed Jul 1 2020 ...Updated for aviation discussion... .SHORT TERM...(This evening through Thursday) Issued at 321 PM CDT Wed Jul 1 2020 Winds will shift to an easterly direction tonight and become light. A deck of stratus is expected to form after midnight and continue into the mid morning hours. Depending on how fast this stratus erodes will be the determining factor or how warm we will reach tomorrow. Winds shift to the southeast tomorrow as lee troughing develops across eastern Colorado. A few thunderstorms are anticipated to form along our southern zones late tomorrow afternoon. If this comes to fruition, the strongest storms will be capable of producing large hail and damaging winds. As for temperatures, lows tonight are progged to range from the low 60s across west central Kansas to low 70s across south central Kansas. Highs tomorrow may reach into the upper 90s to around 100 degrees. .LONG TERM...(Thursday night through Wednesday) Issued at 321 PM CDT Wed Jul 1 2020 A few weak disturbances will move through the area late week into this weekend and trigger a few storms to form during peak heating. Any storms that do form should dissipate as they trek eastward overnight. Otherwise expect hot conditions to continue. Winds through the long term look to generally be form the south to southeast. As for temperatures, highs look to reach into the 90s with lows in the 60s. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 712 PM CDT Wed Jul 1 2020 Isolated thunderstorms could affect Garden City this evening before 03z. Light easterly upslope flow at 10 kts or less will persist through the period, with some higher winds up to 15 kts after 18z at KLBL. Low MVFR or IFR CIGS may develop overnight with this moist upslope, esepcially at KGCK and KDDC, and possibly some areas of fog. However, uncertainty is high. If low CIGS develop, expect gradually improvment after 15z with daytime heating. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 98 67 95 / 10 30 30 20 GCK 68 99 65 96 / 10 30 20 20 EHA 67 100 66 96 / 0 20 10 20 LBL 67 99 66 97 / 0 20 20 20 HYS 71 95 68 93 / 10 20 40 20 P28 74 101 70 96 / 10 30 40 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Finch
Hazardous weather outlook, Jul 1, 3:17 AM CDT, 16 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 317 AM CDT Wed Jul 1 2020 KSZ030-031-043>046-061>066-074>081-084>090-020830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 317 AM CDT Wed Jul 1 2020 /217 AM MDT Wed Jul 1 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- There will be a chance for thunderstorms across some portion of southwest and/or north central Kansas almost each evening from late Thursday through Monday. At this time the potential for severe weather is not high but a few isolated storms over the weekend may be capable of producing isolated wind gusts of 50 mph and small hail. Days 2-7 Hazards ---------------- * Thursday - Lightning: Limited risk - Excessive heat: Elevated risk - Fire weather: Elevated risk * Friday - Lightning: Limited risk - Excessive heat: Limited risk * Saturday - Lightning: Limited risk - Excessive heat: Limited risk * Sunday - Lightning: Limited risk - Excessive heat: Limited risk * Monday - Lightning: Limited risk - Excessive heat: Limited risk * Tuesday - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Jul 1, 6:05 PM CDT, 2 hours 9 minutes before
Special Weather Statement National Weather Service Dodge City KS 605 PM CDT Wed Jul 1 2020 KSZ075-076-020000- Grant KS-Haskell KS- 605 PM CDT Wed Jul 1 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT AND NORTHWESTERN HASKELL COUNTIES UNTIL 700 PM CDT... At 604 PM CDT, Doppler radar was tracking a strong thunderstorm near Hickok, moving east at 15 mph. Penny size hail will be possible with this storm. Locations impacted include... Hickok and Ryus. LAT...LON 3751 10130 3773 10133 3773 10102 3749 10098 TIME...MOT...LOC 2304Z 268DEG 17KT 3761 10120 FINCH
Special weather statement, Jul 1, 6:29 PM CDT, 1 hour 45 minutes before
Special Weather Statement National Weather Service Dodge City KS 629 PM CDT Wed Jul 1 2020 KSZ062-063-020015- Finney KS-Kearny KS- 629 PM CDT Wed Jul 1 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNY AND WEST CENTRAL FINNEY COUNTIES UNTIL 715 PM CDT... At 629 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles northwest of Deerfield, moving east at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Kearny and west central Finney Counties. LAT...LON 3809 10132 3820 10129 3817 10102 3799 10108 TIME...MOT...LOC 2329Z 285DEG 7KT 3812 10124 GERARD
Local storm report, Jul 1, 7:20 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
720 PM CDT WED JUL 1 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM HAIL SATANTA 37.44N 100.99W
07/01/2020 E1.75 INCH HASKELL KS PUBLIC
REPORTED VIA SOCIAL MEDIA.
&&
ASThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 7:33 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 42 min |
| Jul 1, 7:38 PM CDT | Tornado Warning | DDC | Seward | 31 min |
| Jul 1, 8:07 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 38 min |
| Jul 2, 5:08 AM CDT | Dense Fog Advisory | DDC | Finney, Ford, Grant, Gray, Hamilton, Haskell and 5 more | 5 hr |
| Jul 2, 4:50 PM CDT | Special Weather Statement | DDC | Scott | 40 min |
| Jul 2, 4:58 PM CDT | Special Weather Statement | DDC | Hamilton | 47 min |
| Jul 2, 5:03 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 42 min |
| Jul 2, 5:07 PM CDT | Special Weather Statement | DDC | Morton | 38 min |
| Jul 2, 5:07 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 38 min |
| Jul 2, 5:46 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 44 min |
| Jul 2, 5:50 PM CDT | Special Weather Statement | DDC | Stanton | 40 min |
| Jul 2, 6:26 PM CDT | Special Weather Statement | DDC | Grant, Kearny | 49 min |
| Jul 2, 6:30 PM CDT | Special Weather Statement | DDC | Scott | 45 min |
| Jul 2, 6:34 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stevens | 41 min |
| Jul 2, 6:50 PM CDT | Special Weather Statement | DDC | Scott | 25 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.